Thunderstorm Wind, Benton
- When
- September 21, 12:15 AM CST
- Where
- Benton County, Siloam Spgs
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.180, -94.530
Strong thunderstorm wind blew down trees.
Thunderstorms developed into northeastern Oklahoma and southwestern Missouri during the evening of the 20th, as a cold front moved into the area. These thunderstorms moved through northwestern Arkansas during the early morning hours of the 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Thunderstorms developed into northeastern Oklahoma and southwestern Missouri during the evening of the 20th, as a cold front moved into the area. These thunderstorms moved through northwestern Arkansas during the early morning hours of the 21st. The strongest storms produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 20, 11:18 PM CST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1218 AM CDT Tue Sep 21 2021 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Cold front moving through NE OK/NW AR at this time, with convection mainly confined to far NE OK and NW AR. Chances for convection will be early in the period, and affecting the NW AR sites through 08z with MVFR cigs accompanying TSRA. Additional RA/-TSRA is expected to develop behind the front, but will only carry VCSH across NE OK and NW AR until 11z-12z time period. VFR cigs will dissipate during the day, however sfc wind gusts up to 25 kts behind the front will continue well into the afternoon. && .PREV DISCUSSION... /Issued 730 PM CDT Mon Sep 20 2021/ DISCUSSION... A cold front is now making progress into the CWA per recent radar mosaic. Storms have been firing on the front across SE KS, with a severe storm dropping quarter hail near Erie. As the front continues to the south and east, into an unstable and more weakly capped airmass over far NE OK and NW AR, expect more storms to develop this evening. Storm development from Tulsa to the south and west along front remains more uncertain. With moderate instability and marginal shear, there is some potential for severe storms. Marginally severe hail early in development cycle remains possible, but as storms tend to become more clustered or linear, winds will become the primary threat as it shifts southeast tonight. Locally heavy rainfall in excess of 1 inch is possible, but due to antecedent dry soils, flooding is not expected to be a concern. Lacy PREV DISCUSSION... /Issued 646 PM CDT Mon Sep 20 2021/ AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. A cold front is rapidly approaching the area from the NW. As it passes, a noticeable shift from southerly to northerly winds will occur with gusts in excess of 20kts. Gusty winds are ongoing ahead of the front for most sites with some gusts in the 25 to near 30kt range at times. A few showers have popped across NE OK at this time thanks to the incoming cold front. This front will trigger additional showers and storms through the evening and overnight hours. Our NE OK TAF sites will likely be on the far western edge of the storm activity with development expected soon. Confidence is higher in storm activity moving through our NW AR TAF sites where a line of storms is more likely. Regardless, post frontal shower activity will affect most if not all TAF sites through the overnight and into the first half of the morning tomorrow. Ceilings are expected to be VFR through much of the period though shower and storm activity may briefly reduce vis and ceilings to MVFR. IFR vis will be likely in the strongest cells. Skies will clear quickly across all sites by tomorrow afternoon with gusty winds from the north continuing through the end of the period. Snider PREV DISCUSSION... /Issued 205 PM CDT Mon Sep 20 2021/ DISCUSSION... The main forecast concerns are all bunched together in the first 24 hours of the forecast, associated with the first strong cold front of the season that is knocking on our doorstep at the moment. The most pressing concern is the thunderstorm potential this evening and overnight along the front, with questions regarding coverage the biggest issue. The front is currently positioned to our west, stretching across central Kansas into northwest and west central Oklahoma. Hot, windy and humid conditions exist ahead of the front. The heat and humidity are combining to produce MUCAPEs from 2000 to 3000 J/kg across a large portion of eastern Oklahoma and western Arkansas, which should extend into the early to mid evening hours before modestly decreasing into the rest of the overnight. Thunderstorm development will be tied to the arrival of the front, likely an hour or two after 00Z given the fairly consistent CAM data, which also keep the best coverage largely across far northeast Oklahoma moving into far northwest Arkansas. The high instability will lead to the potential for an isolated severe storm or two, with damaging downburst winds being the main concern given the high DCAPEs and favorable forecast soundings. Coverage and intensity should wane into early Tuesday morning, with any activity during the day Tuesday post-frontal. Behind the front tomorrow, a windy day featuring below normal temperatures is on tap, finally breaking the current streak of 90 degree days in Tulsa just shy of it cracking the Top 10 in the period of record. Near to below normal temperatures will continue through Thursday, but beyond that, a building ridge will bring a return of well above normal temperatures, especially by early next week. Also after tomorrow, no rain looks to be in sight, at least for the next week. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION.....23
Hazardous Weather Outlook National Weather Service Tulsa OK 443 PM CDT Mon Sep 20 2021 ARZ001-002-010-011-019-020-029-OKZ049-053>076-211030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 443 PM CDT Mon Sep 20 2021 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Far Northeast Oklahoma; Northwest Arkansas. ONSET...After 7 PM. HEAVY RAIN. RISK...Limited. AREA...Far Northeast Oklahoma; Northwest Arkansas. ONSET...After 7 PM. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma; Western Arkansas. ONSET...Ongoing. FIRE WEATHER DANGER. RISK...Elevated. AREA...West of highway 75. ONSET...Ongoing. DISCUSSION... South to southwest winds gusting to 30 mph, combined with above average temps and low humidity, are yielding elevated fire weather danger conditions across northeast Oklahoma this afternoon. Conditions will improve some toward sunset, however an abrupt wind shift and increase wind and gusts are expected behind a cold front this evening. There is a limited risk of severe storms this evening across far northeast Oklahoma into northwest Arkansas in association with a cold front. Damaging winds 60 to 70 mph is the main threat, especially if storms can congeal into one or more lines and bow out. Marginally severe hail is possible with initial storms that develop, but should quickly transition to the wind threat. Some locally heavy rainfall between 1 and 2 inches is possible, but should not yield a flood threat due to dry soil conditions. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. TUESDAY...Thunderstorm Potential...High Wind Potential. WEDNESDAY thru SUNDAY...No Hazards. EXTENDED DISCUSSION... Isolated to scattered storms will remain possible behind the cold front Tuesday morning thru around midday before this potential shifts southeast out of the region. Severe weather is not expected with these storms. Winds will gust out of the north up to 30 mph behind the front, yielding at least limited fire spread potential. weather.gov/tulsa contains additional information. Lacy
Special Weather Statement
National Weather Service Tulsa OK
945 PM CDT Mon Sep 20 2021
OKZ058-210315-
Ottawa OK-
945 PM CDT Mon Sep 20 2021
...Strong thunderstorms will impact portions of Ottawa County through
1015 PM CDT...
At 944 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles northeast of Quapaw to Narcissa. Movement
was east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations in or near the path include...
Miami... Baxter Springs...
Commerce... Fairland...
Quapaw... Wyandotte...
Picher... Narcissa...
Ottawa... Peoria...
Twin Bridges State Park...
This includes Interstate 44 between mile markers 297 and 324.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9462 3667 9462 3667 9475 3673 9500
3678 9500 3700 9482
TIME...MOT...LOC 0244Z 278DEG 27KT 3698 9477 3679 9492
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LacySpecial Weather Statement
National Weather Service Tulsa OK
1121 PM CDT Mon Sep 20 2021
ARZ001-OKZ062-063-210500-
Benton AR-Delaware OK-Mayes OK-
1121 PM CDT Mon Sep 20 2021
...Strong thunderstorms will impact portions of northwestern Benton,
central Delaware and southeastern Mayes Counties through Midnight
CDT...
At 1121 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from near South West City to near Chloeta to 2 miles
south of Sportsmen Acres Community. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations in or near the path include...
Bella Vista... Jay...
Grove... Chouteau...
Locust Grove... Salina...
Spavinaw... Hoot Owl...
Maysville... Honey Creek State Park...
Rose... Spavinaw State Park...
Chloeta... Sportsmen Acres Community...
Dodge... Cayuga...
Strang... Lake Eucha State Park...
Snowdale State Park... Zena...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3650 9462 3650 9438 3643 9450 3621 9494
3614 9540 3641 9513 3662 9476 3664 9462
TIME...MOT...LOC 0421Z 248DEG 29KT 3653 9459 3640 9497 3620 9526
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
1212 AM CDT Tue Sep 21 2021
ARZ001-002-OKZ063-210545-
Carroll AR-Benton AR-Delaware OK-
1212 AM CDT Tue Sep 21 2021
...Strong thunderstorms will impact portions of Benton, northwestern
Carroll and southern Delaware Counties through 1245 AM CDT...
At 1212 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles southwest of Garfield to 2 miles
northeast of Leach. Movement was east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations in or near the path include...
Rogers... Bentonville...
Siloam Springs... Eureka Springs...
Bella Vista... Lowell...
Pea Ridge... Gentry...
Gravette... Cave Springs...
Decatur... West Siloam Springs...
Colcord... Kansas...
Highfill... Garfield...
Gateway... Beaver...
Springtown... Northwest Arkansas Regional Air...
This includes Interstate 49 between mile markers 80 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3636 9376 3616 9464 3626 9501 3630 9500
3650 9443 3650 9368
TIME...MOT...LOC 0512Z 285DEG 20KT 3642 9403 3623 9489
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
1246 AM CDT Tue Sep 21 2021
ARZ001-002-010-011-OKZ063-068-069-210630-
Carroll AR-Madison AR-Benton AR-Washington AR-Adair OK-Cherokee OK-
Delaware OK-
1246 AM CDT Tue Sep 21 2021
...Strong thunderstorms will impact portions of Benton, northwestern
Madison, Carroll, northeastern Washington, southeastern Delaware,
northwestern Adair and northern Cherokee Counties through 130 AM
CDT...
At 1245 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles southwest of Eureka Springs to 6 miles
northwest of Gentry to 5 miles northeast of Hulbert. Movement was
east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations in or near the path include...
Springdale... Rogers...
Bentonville... Siloam Springs...
Berryville... Eureka Springs...
Bella Vista... Lowell...
Pea Ridge... Gentry...
Green Forest... Tontitown...
Bethel Heights... Gravette...
Cave Springs... Decatur...
West Siloam Springs... Colcord...
Kansas... Highfill...
This includes Interstate 49 between mile markers 74 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3623 9345 3618 9443 3592 9483 3602 9523
3608 9514 3607 9512 3609 9512 3638 9467
3650 9431 3650 9330 3628 9330
TIME...MOT...LOC 0545Z 286DEG 19KT 3636 9376 3630 9458 3597 9506
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe national radar mosaic for the moment the first event began.
2 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind blew down trees.
Strong thunderstorm wind snapped large tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981842, 981845.